Arkansas, 2020

Tornadoes and Hail in Arkansas, April 8, 2020

April 8, 2020 · NWS MEG · 14 events in 5 counties and zones

A cold front pushed into the Mid-South during the evening hours of April 8, 2020, into the early morning hours of April 9, 2020. The front intersected an area of moderate instability and strong wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$258,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front pushed into the Mid-South during the evening hours of April 8, 2020, into the early morning hours of April 9, 2020. The front intersected an area of moderate instability and strong wind shear. As a result, storms developed across eastern Arkansas and the Missouri Bootheel then tracked across the Mid-South. Initially, storms were supercellular in nature with large hail and a couple of weak tornadoes. Storms eventually transitioned into clusters and line segments as they moved across the Mississippi River into West Tenessee and North Mississippi. These storms continued to produce large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 8, 5:28 PM CST, 44 minutes earlier.

Area forecast discussion, Apr 8, 5:28 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
628 PM CDT Wed Apr 8 2020

.UPDATE...
Updated 00Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 336 PM CDT Wed Apr 8 2020/

DISCUSSION...
It's been a very pleasant day so far with temperatures in the upper
70s. A few showers are developing over northern Mississippi, nothing
severe at this time but the area has a modest amount of instability,
steep mid-level lapse rates, and wind shear will support the
potential for hail. However, the main focus will be on the overnight
hours. A front will drop down from the north into the region,
instability and and shear ramp up just ahead of the front. Short
range models continue to support to a line of severe storms with
damaging winds and large hail, with a secondary threat of tornadoes
embedded within the line. Very steep mid-level lapse rates on the
order of 7 C/km will be favorable for large hail. Hailstones over 2
inches in diameter are possible initially as it moves through
eastern Arkansas and the Missouri Bootheel. Coverage of damaging
winds could increase as the storms organize into a line. Timing
continues to stay on track, with the line moving into eastern
Arkansas and the Missouri Bootheel by 8 PM then moving our of the
area by 4 AM. The line should move through quickly and by
completely out by sunrise.

Mainly clear skies and much cooler northwest winds are expected
Thursday and Thursday night. Highs Thursday will generally be in
the low to mid 60s. By Friday, a surface high pressure will begin
to build over the area, allowing for clear skies with temperatures
in the upper 50s to lower 60s.

A weak upper-level disturbance may drag some showers eastward into
southeast Missouri and southern Illinois Saturday morning before
completely drying up, but most of the area should remain dry
Saturday. Temperatures Saturday will generally be in the mid to
upper 60s.

Our next weather-maker will move into the area Saturday night into
Sunday night. The 12Z guidance is better agreement in lifting a
surface low through the Mid-South then northward. However, the ECMWF
still seems slower than other models in bringing this system
eastward. Severe weather is definitely a possibility if models
align properly. However, this will depend on how far the warm
sector advances into the region.

Guidance gets spotty after Sunday, with some guidance bringing PoPs
to the area Tuesday night through Wednesday in association with an
upper trough to our west. Have added a slight chance of PoPs, but
we will likely remain dry through this period.

Otherwise, temperatures will be below normal through the work week.
With low temperatures in the lower 40s throughout the week.

SGW

&&

.AVIATION...
/00Z TAFs/
Expect a semi-discrete cluster of storms to develop into a broken
to solid line, racing southeast through all sites starting around
03Z and eventually moving towards TUP around 06Z. Large hail
potential will be greatest around JBR, gradually decreasing as
storms move southeast to MEM and MKL and eventually TUP. As large
hail threat decreases, strong wind threat will increase.

Skies will clear up as the front passes, around 09Z at JBR and VFR
conditions will prevail through the rest of the TAF period.

SGW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 8, 5:36 PM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
636 PM CDT Wed Apr 8 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-100145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
636 PM CDT Wed Apr 8 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Severe thunderstorms are expected tonight through early Thursday
morning across Northeast Arkansas, the Missouri Bootheel, and West
Tennessee. The primary threats include large hail and damaging
winds. Tornadoes and localized heavy rainfall will be secondary
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe storms are possible across portions northeast
Mississippi Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Apr 8, 1:48 PM CST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
248 PM CDT Wed Apr 8 2020

TNZ052>054-082015-
Henderson TN-Chester TN-Madison TN-
248 PM CDT Wed Apr 8 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

Southwestern Henderson County in western Tennessee...
Northern Chester County in western Tennessee...
Southeastern Madison County in western Tennessee...

At 247 PM CDT...a strong thunderstorm producing pea to dime size
hail and winds to 35 mph was located near Bemis, or 7 miles north of
Chickasaw State Park, moving east at 15 mph.

People in southwestern Henderson...northern Chester and southeastern
Madison Counties should monitor this storm closely.

LAT...LON 3545 8844 3542 8884 3543 8884 3543 8885
      3554 8890 3565 8851
TIME...MOT...LOC 1947Z 253DEG 13KT 3551 8880
Special weather statement, Apr 8, 3:02 PM CST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
Issued by National Weather Service Memphis TN
402 PM CDT Wed Apr 8 2020

TNZ053-091-092-082145-
Chester TN-McNairy TN-Hardin TN-
402 PM CDT Wed Apr 8 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

East central Chester County in western Tennessee...
Northeastern McNairy County in western Tennessee...
Northwestern Hardin County in western Tennessee...

At 402 PM CDT...a strong thunderstorm producing penny size hail and
winds at least 50 mph was located near Morris Chapel, or 14 miles
east of Henderson, moving southeast at 20 mph.

Very heavy rain is also possible with this thunderstorm.

People in east central Chester...northeastern McNairy and
northwestern Hardin Counties should monitor this storm closely.

LAT...LON 3518 8823 3535 8850 3546 8843 3545 8836
      3542 8836 3542 8823 3541 8823 3540 8821
      3538 8820 3539 8817 3538 8812
TIME...MOT...LOC 2102Z 293DEG 16KT 3538 8841
Special weather statement, Apr 8, 3:28 PM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
428 PM CDT Wed Apr 8 2020

TNZ092-082215-
Hardin TN-
428 PM CDT Wed Apr 8 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...

Central Hardin County in western Tennessee...

At 427 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Savannah, moving
southeast at 25 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in central Hardin County should monitor this storm closely.

LAT...LON 3501 8802 3521 8833 3538 8825 3533 8802
      3530 8802 3530 8800 3529 8798 3501 8799
TIME...MOT...LOC 2127Z 300DEG 20KT 3526 8822

MJ
Local storm report, Apr 8, 4:06 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
506 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             JACKS CREEK             35.47N  88.53W
04/08/2020  E0.75 INCH       CHESTER            TN   SOCIAL MEDIA

            PEA SIZE TO PENNY SIZE HAIL IN JACKS CREEK.

&&

MJ
Local storm report, Apr 8, 4:35 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
535 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             4 S JACKS CREEK         35.41N  88.52W
04/08/2020  E0.88 INCH       CHESTER            TN   SOCIAL MEDIA

            NICKEL SIZE HAIL REPORTED IN SWEET LIPS.

&&

MJ
Special weather statement, Apr 8, 6:12 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
712 PM CDT Wed Apr 8 2020

ARZ009-018-090045-
Greene AR-Clay AR-
712 PM CDT Wed Apr 8 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...

Northwestern Greene County in eastern Arkansas...
Southwestern Clay County in eastern Arkansas...

At 712 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Delaplaine, or 11
miles east of Pocahontas, moving east at 35 mph.

People in northwestern Greene and southwestern Clay Counties should
monitor this storm closely.

LAT...LON 3635 9041 3608 9044 3612 9077 3615 9075
      3615 9081 3629 9081 3629 9079 3630 9079
      3628 9078 3629 9077 3628 9075 3631 9075
TIME...MOT...LOC 0012Z 270DEG 33KT 3623 9077

MJ

The radar

The Memphis radar (KNQA), 118 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 tornado. Local standard time, as filed.

Hail, Craighead

When
April 8, 6:12 PM CST to 6:17 PM CST
Where
Craighead County, 3 mi WNW of Egypt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.887, -90.999

Tornado, Craighead

When
April 8, 6:47 PM CST to 6:50 PM CST
Where
Craighead County, 1.06 mi NE of Chilson to 1.24 mi N of Chilson
Rating
EF0
Path length
0.89 mi
Path width
30 yd
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
35.730, -90.986

A brief tornado touched down and damaged a farm building.

Hail, Craighead

When
April 8, 7:01 PM CST to 7:06 PM CST
Where
Craighead County, 1 mi S of Jonesboro
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.816, -90.700

Quarter size hail reported on the south side of Jonesboro.

Tornado, Poinsett

When
April 8, 7:05 PM CST to 7:26 PM CST
Where
Poinsett County, 1.41 mi ENE of Mc Daniel to 0.41 mi NNW of Harrisburg
Rating
EF2
Path length
9.33 mi
Path width
75 yd
Injuries
2 direct, 0 indirect
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
35.657, -90.856

The tornado tracked predominately through farm fields. A trailer home was destroyed in the Claypool area and homes were damaged and destroyed on the north side of Harrisburg.

Hail, Craighead

When
April 8, 7:31 PM CST to 7:36 PM CST
Where
Craighead County, 2 mi NNW of Jonesboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.857, -90.714

Hail, Clay

When
April 8, 8:30 PM CST to 8:35 PM CST
Where
Clay County, Knobel
Measured
0.88 in hail
Reported by
Social Media
Coordinates
36.320, -90.600

Hail, Greene

When
April 8, 8:36 PM CST to 8:41 PM CST
Where
Greene County, 4 mi N of Marmaduke
Measured
0.75 in hail
Reported by
Social Media
Coordinates
36.238, -90.380

Hail, Clay

When
April 8, 8:41 PM CST to 8:46 PM CST
Where
Clay County, 4 mi S of Rector
Measured
1 in hail
Reported by
Social Media
Coordinates
36.212, -90.300

Hail, Clay

When
April 8, 8:45 PM CST to 8:50 PM CST
Where
Clay County, 5.05 mi SW of Boydsville
Measured
2 in hail
Reported by
Social Media
Coordinates
36.282, -90.448

Irregularly shaped hail up to 2 inches in diameter fell in Knob.

Hail, Greene

When
April 8, 9:10 PM CST to 9:15 PM CST
Where
Greene County, Marmaduke
Measured
0.88 in hail
Reported by
Social Media
Coordinates
36.180, -90.380

Hail, Mississippi

When
April 8, 9:55 PM CST to 10:00 PM CST
Where
Mississippi County, 3 mi NNW of Manila
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.920, -90.191

Hail, Mississippi

When
April 8, 10:00 PM CST to 10:05 PM CST
Where
Mississippi County, Gosnell
Measured
1 in hail
Reported by
Social Media
Coordinates
35.970, -89.970

Hail, Mississippi

When
April 8, 10:30 PM CST to 10:35 PM CST
Where
Mississippi County, Osceola
Measured
1 in hail
Reported by
Social Media
Coordinates
35.700, -89.970

Hail, Mississippi

When
April 8, 10:32 PM CST to 10:37 PM CST
Where
Mississippi County, Osceola
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.700, -89.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyThe tornado archive for Arkansas, 2020Warnings in Arkansas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889080, 889084, 889089, 889085, 889140, 890029, 889144, 889145, 889146, 890031, 890000, 890003, 890034, 890007.